Alert archive / Connecticut / Flash Flood Warnings in 2005
Flash Flood Warning 3, NWS New York, NY
NWS New York, NY issued this flash flood warning at Jun 28, 2005, 5:07 AM EDT for Naugatuck Valley Planning Region, Connecticut. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2005, 5:07 AM EDT (09:07 UTC)
- Expired
- Jun 28, 2005, 6:30 AM EDT
- In force
- 83 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 48 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 590 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 446 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- -11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KOKX 280910 FFWOKX CTC009-281030- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE UPTON NY 507 AM EDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * FLASH FLOOD WARNING FOR... NEW HAVEN COUNTY IN SOUTHERN CONNECTICUT. * UNTIL 630 AM EDT. * NATIONAL WEATHER SERVICE DOPPLER RADAR IS TRACKING AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA...WITH RAINFALL RATES OF UP TO 2 INCHES PER HOUR. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...GUILFORD...MILFORD...NEW HAVEN...BETHANY...BRANFORD... DERBY...HAMDEN...NORTH BRANFORD...NORTH HAVEN...NORTH MADISON... ORANGE AND ROCKLAND. ADDITIONAL RAINFALL AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE IN THE WARNED AREA. FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES... DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 4118 7311 4125 7258 4145 7266 4140 7313 $$ NV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 4:15 AM EDT, 52 minutes earlier.
Area forecast discussion, Jun 28, 4:15 AM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 415 AM EDT TUE JUN 28 2005 .NEAR TERM (TUESDAY)... UPPER RIDGING CONTINUES TO SLOWLY WEAKEN OVER THE EASTERN US WITH A WEAK SHORTWAVE (ASSOCIATED WITH SUBTROPICAL WAVE) RIDING THROUGH THE REGION FOR THE FIRST HALF OF TODAY. WHILE AT THE SURFACE...A SUBTROPICAL WAVE CENTERED OVER CENTRAL NEW JERSEY WILL DRIFT NORTH ACROSS THE REGION...AS HIGH PRESSURE TO THE NORTH AND EAST OF THE AREA WEAKENS AND SLIDES OFFSHORE. DENSITY OF FOG THIS MORNING HAS BEEN VERY VARIABLE. BANDS OF SHOWER ACTIVITY MOVING THROUGH THE AREA APPEAR TO BE MIXING DOWN SOME DRIER AIR FROM 600-850 HPA LEVEL IN THEIR WAKE. THEREFORE HAVE BEEN RELUCTANT TO PUT UP A DENSE FOG ADVISORY AS NO ONE AREA HAS BEEN UNDER A QUARTER MILE FOR AN EXTENDED PERIOD OF TIME. MODELS CONTINUE TO HAVE A TOUGH TIME INITIALIZING THIS SUBTROPICAL SYSTEM...UNDERDOING MOISTURE AND SURFACE FEATURES...BUT WILL USE GENERAL SYNOPTIC SCENARIO AND CURRENT FEATURE PLACEMENT TO GUIDE FORECAST. THE SUB-TROPICAL LOW LOSES IT SURFACE SIGNATURE AND PULLS NORTH OF THE REGION TODAY. RAIN ASSOCIATED WITH THIS SYSTEM SHOULD WORK NORTH OF THE REGION BY MIDDAY WITH ACTUALLY SOME SUBSIDENCE BEHIND IT AS SEEN ON WV IMAGERY. THIS SHOULD ALLOW FOR SOME BREAKS IN CLOUD-COVER THIS AFTERNOON...ESPECIALLY INLAND. WITH DAYTIME HEATING...A MOISTURE LADEN ATMOSPHERE...MESOSCALE BOUNDARIES FROM RAIN BANDS AND DIFFERENTIAL HEATING...AND SYNOPTIC ASCENT FROM THE SLOW MOVING SHORTWAVE/VORT ENERGY...SCATTERED CONVECTION SHOULD NOT BE HARD TO SET OFF THROUGH THE DAY. BEST CHANCE FOR TSTMS WILL BE INLAND ALONG TRACK OF VORT ENERGY AND WHERE LESSER MARINE INFLUENCE WILL ALLOW FOR MARGINAL SURFACE STABILITY TO DEVELOP. WITH PWATS 1.75 TO 2 INCHES...LOCALLY TORRENTIAL DOWNPOURS SEEM TO BE MAJOR THREAT. HAVE GONE A BIT ABOVE NORMAL FOR TEMPS INLAND TODAY WITH AFTERNOON SUBSIDENCE BEHIND THE SUBTROPICAL WAVE AND THEREFORE BREAKS IN CLOUD COVER...AND A S/SW FLOW. TEMPS ALONG THE COAST WILL RUN NEAR NORMAL WITH SOUTHERLY FLOW OFF MID 60 DEGREE WATERS. && .SHORT TERM (TONIGHT THRU WEDNESDAY NIGHT)... HIGH AMPLITUDE RIDGE ALONG THE EASTERN SEABOARD CONTINUES TO BREAK DOWN WITH AMPLIFYING UPPER TROUGH OVER OHIO VALLEY SLOWLY WORKING TO THE EAST COAST. THE DEEP SW FLOW OVER THE REGION WILL KEEP A SUPPLY OF TROPICAL MOISTURE IN THE REGION...WHILE WEAK SHORT WAVES/VORT LOBES RIDING NE AHEAD OF THE TROUGH WILL PROVIDE SYNOPTIC ASCENT OVER THE REGION. WILL REDUCE POPS TO LOW CHANCE TONIGHT WITH LOSS OF DAYTIME HEATING. WITH FLOW TURNING A BIT MORE SW TONIGHT WILL REDUCE STRATUS/FOG TO NEAR COASTAL LOCATIONS FOR TONIGHT...PARTICULARLY EASTERN LI AND CONN. ON WEDNESDAY...THE COMBINATION OF SHORTWAVE ENERGY...DAYTIME INSTABILITY...A MOISTURE-LOADED AIRMASS WITH PWS NEAR 2 INCHES...AND LEE-SIDE TROUGHING WILL RESULT IN LIKELY/HIGH CHANCE POPS. THE EXACT TIMING OF THESE SHORTWAVES IS DIFFICULT IN THIS FAST SW FLOW...BUT BEST CHANCE FOR ACTIVITY WILL BE DURING THE AFTERNOON/EVENING HOURS AND FROM THE CITY/INLAND WHEN AND WHERE THE BEST INSTABILITY WILL EXIST. BUFKIT SOUNDINGS INDICATE LONG NARROW CAPES WITH HIGH K INDICES...INDICATIVE OF A TROPICAL AIRMASS. THUS THE MAJOR THREAT WILL BE TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. AFTER INTER-OFFICE COLLAB WILL ISSUE AN SPS TO HIGHLIGHT FLOODING THREAT. WITH ABUNDANCE OF CLOUD COVER WILL RUN MAX TEMPS ONLY SLIGHTLY ABOVE NORMAL CITY/INLAND AND NEAR NORMAL COAST...DESPITE 850 HPA TEMPS AROUND 16C AND SW FLOW. MIN TEMPS WILL RUN ABOVE NORMAL ALL AREAS WITH DEWPOINTS HOLDING AROUND 70. && .LONG TERM (THURSDAY THROUGH MONDAY)... NO BIG CHANGES MADE HERE WITH CHANCES FOR SHOWERS AND TSTMS PRETTY MUCH EVERY DAY UP TO AND INCLUDING FRIDAY AS RATHER TROPICAL AND WEAKLY CAPPED AIRMASS PERSISTS. BOTH THE ECMWF AND GFSX BRING A COLD FRONT THROUGH LATE FRI WITH A DRY...SEASONABLE HOLIDAY WEEKEND ON TAP. && .HYDROLOGY... ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AND A LOCALIZED FLOODING THREAT. MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN. && .AVIATION... CIGS ACROSS THE AREA HAVE GENERALLY HELD AT IFR/LIFR OVER THE LAST FEW HOURS. IT SEEMS THAT ONCE THE SHOWERS MOVE THROUGH...VSBYS TEMPORARILY IMPROVE AND THEN COME BACK DOWN...BUT NOT AS LOW. THINK THIS WILL PERSIST UNTIL THE SUN RISES. 00Z OKX SOUNDING SHOWS A DEEP MOIST LAYER ALL THE WAY UP TO 925MB. LOW PRES OVER CENTRAL NJ IS SLOWLY MOVING NORTHWARD AND ALTHOUGH CIGS MAY RISE TO MVFR...THINK THEY WILL PREVAIL FOR MUCH OF THE DAY. MODELS ARE INDICATING SOME BREAKS IN THE CLOUDS LATE IN THE AFTERNOON AND IF THIS HAPPENS THERE IS A POSSIBILITY FOR TSTM DEVELOPMENT...MAINLY OVER INLAND AREAS. FOG/STRATUS LOOKS TO RETURN AGAIN TONIGHT...BUT SWRLY FLOW WILL LIKELY KEEP CONDITIONS BETTER THAN THEY WERE TONIGHT. && .MARINE... WILL KEEP HEADLINE FOR SCA FROM FIRE ISLAND INLET EASTWARD TONIGHT. WINDS TURN MORE SOUTHWESTERLY TONIGHT AND THINK WE COULD REACH MARGINAL SCA LEVELS FOR SEAS WITH THIS TRAJECTORY. WAVEWATCH GUIDANCE HAS BEEN OVERDOING SEAS FOR THE LAST SEVERAL DAYS AND THINK IT HAS AGAIN. BERMUDA HIGH REMAINS ANCHORED OFFSHORE WHILE GRADUALLY BREAKING DOWN THROUGH THU. A WEAK WAVE OF LOW PRES WILL MOVE THROUGH THE AREA WED NIGHT/THU...FOLLOWED BY A STRONG COLD FRONT FRI EVE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. && PUBLIC: NV MARINE/AVIATION: AL
Nearby
Flash Flood Warnings in Connecticut, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.